Mississippi, 2008

Hail and Damaging Winds in Mississippi, July 9 to 10, 2008

July 9 to 10, 2008 · NWS JAN · 8 events in 4 counties and zones

Scattered afternoon thunderstorms developed across the region and a few became severe and brought some damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon thunderstorms developed across the region and a few became severe and brought some damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 9, 2:55 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 9, 2:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED JUL 9 2008

.SHORT TERM...WIDESPREAD AND RANDOM DIURNAL CONVECTION IS ONGOING
OVER THE CWA THIS AFTERNOON. AN ACTIVE SEA BREEZE BOUNDARY AND A
COLD FRONT OVER MISSOURI ARE HELPING TO INCREASE THE COVERAGE OF THE
SHOWERS AND STORMS. MOST OF THESE CELLS HAVE BEEN VERY SMALL IN
AERIAL COVERAGE...BUT THEY ARE DUMPING VERY HEAVY RAINFALL...THANKS
TO PWS OF GREATER THAN 1.75 INCHES AND AN ABUNDANCE OF OUTFLOW
BOUNDARIES MERGING TOGETHER.  DEWPOINTS HAVE ALSO BEEN SOMEWHAT
NOTEWORTHY TODAY AS THEY ARE NOT MIXING OUT AS MUCH AS THEY DID
YESTERDAY.  VALUES AS HIGH AS 73 OR 74 HAVE ACCOMPANIED TEMPERATURES
IN THE MIDDLE 90S IN THE DELTA REGION...RESULTING IN HEAT INDICES OF
100 TO 105 DEGREES.  CONDITIONS HAVE NOT BEEN QUITE AS OPPRESSIVE
ELSEWHERE IN THE CWA...BUT STILL MUGGY.  HIGH TEMPERATURES HAVE BEEN
KEPT DOWN IN THOSE AREAS THAT HAVE RECEIVED RAIN SO FAR
TODAY...INCLUDING THE GREATER JACKSON METRO AREA...WHERE JAN HAS NOT
EXCEEDED 90 DEGREES AS OF 3 PM TODAY.

A FAIRLY ACTIVE WEATHER PATTERN CAN BE EXPECTED FOR THE NEXT 48
HOURS OVER THE JAN CWA.  A COLD FRONT IS PROGGED TO REACH THE
TENNESSEE RIVER VALLEY TONIGHT AND STALL OVER NORTHERN MS DURING THE
DAY ON THURSDAY.  THIS WILL SERVE AS A GOOD FORCING MECHANISM...AND
IN CONJUNCTION WITH 2000 J/KG OF MLCAPE AND DECENT LAPSE
RATES...EXPECT SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
DEVELOPMENT ON THURSDAY.  THE GREATEST POTENTIAL FOR STRONG TO
SEVERE STORMS WILL EXIST OVER THE NORTHERN HALF OF THE CWA WHERE
THE BOUNDARY WILL HAVE MORE INFLUENCE...ESPECIALLY ALONG AND NORTH
OF HIGHWAY 82.  THE ISOLATED SEVERE RISK IS MENTIONED IN THE HWOJAN
PRODUCT.

OVERALL...MAV GUIDANCE WAS ACCEPTED THROUGH FRIDAY. THE COLD FRONT
IS NOT EXPECTED TO MAKE ENOUGH SOUTHWARD PROGRESS TO PASS THROUGH
THE CWA...AND NO CHANGE IN AIRMASS IS FORECAST.  THE STUBBORN
SUBTROPICAL RIDGE WILL REMAIN IN PLACE OVER THE AREA FOR A WHILE.
TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 90S...AND LOWS IN THE
LOWER 70S...WITH LOTS OF HUMIDITY AROUND.  THE PREVIOUS LONG TERM
FORECAST IS ATTACHED FOR REFERENCE. /DH/

.LONG TERM...MEDIUM RANGE MODELS AND ENSEMBLES SHOW THAT THE
SUBTROPICAL UPPER RIDGE WILL CONTINUE TO MODIFY ACROSS THE REGION.
IT SHOWS THAT THE BULK OF THE UPPER RIDGE WILL EXTEND FROM SOUTH OF
THE REGION INTO THE SOUTHERN PLAINS BEYOND FRIDAY. THE WEAK PORTION
OF THE RIDGE WILL ALLOW FOR SOME SEABREEZE ACTIVITY AS WELL AS
SERIES WEAK FRONTAL BOUNDARIES TO AFFECT THE ARKLAMISS REGION.
PRECIPITABLE WATER WILL BE AROUND 2 INCHES THROUGH THE PERIOD. THE
UPPER RIDGE WILL TO AN EXTENT LIMIT OUR CHANCES OF RAIN DURING THE
LONG TERM.

SOME OF THE MODELS AND ENSEMBLES INCLUDING THE EUROPEAN KEEP A WEAK
BOUNDARY ACROSS OUR NORTHERN COUNTIES ON FRIDAY.  THIS BOUNDARY
SHOULD BRING ENOUGH WEAK LIFT TO BRING SOME BETTER RAIN CHANCES IN
THE NORTH FOR FRIDAY. THE GFS TRIES TO BRING SOME MCS COMPLEXES
ALONG THE FRONTAL BOUNDARY FOR FRIDAY. THE BOUNDARY WILL PUSH INTO
OUR CENTRAL COUNTIES ON SATURDAY...WHICH AT THIS POINT WILL PROBABLY
MORE OF CONVECTIVE BOUNDARIES. GFS ENSEMBLES AND MOST MEDIUM RANGE
MODELS SHOWS A SHORT WAVE PUSH ROTATING AROUND A CLOSED LOW OVER
SOUTHEAST CANADA...WHICH WILL HELP TO DEVELOP AN UPPER TROUGH
OVER THE EASTERN CONUS BY SUNDAY. THIS WILL BRING ANOTHER WEAK
BOUNDARY INTO THE REGION ON SUNDAY. ANOTHER BOUNDARY WILL COME
INTO THE REGION FOR SUNDAY NIGHT INTO MONDAY AS THE AXIS OF THE
UPPER TROUGH MOVES TOWARD THE EASTERN US SEABOARD. FOR TUESDAY INTO
WEDNESDAY WE WILL GET INTO MORE FLAT UPPER PATTERN. AS WE DEVELOP
MORE SOUTHERLY FLOW A WARM FRONT WILL PUSH ACROSS THE REGION BY
MIDWEEK. SO WITH MUCH PRECIPITABLE WATER...BOUNDARIES AND WEAKNESS
IN THE UPPER RIDGE. CONVECTION WILL BE DEVELOPING MAINLY IN THE
AFTERNOONS AND EVENINGS.

WILL KEEP CLOSE TO MEX POP NUMBERS. TEMP WISE IT WILL BE WARM DAYS
AND MILD MUGGY NIGHTS. DAILY HIGHS WILL BE IN THE LOWER TO MIDDLE
90S WITH NIGHTLY LOWS UPPER 60S TO LOWER 70S...WHICH IS AROUND
NORMAL FOR JULY. MODELS AND ENSEMBLES WERE ALL GENERALLY SIMILAR IN
TEMPS. SO WENT GENERALLY WITH MEX TEMPS. /17/

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND STORMS OVER THE REGION
SHOULD DIMINISH BY 02Z THIS EVENING WITH PARTLY CLOUDY SKIES
FOR THE REMAINDER OF THE NIGHT UNDER LIGHT AND VARIABLE SURFACE
WINDS. A FEW LONE STORMS MAY REMAIN IN THE VICINITY OF
GLH...GWO...AND GTR DURING THE OVERNIGHT PERIOD...BUT NOTHING
WIDESPREAD IS EXPECTED AT THIS TIME. SOME MVFR TO BRIEF IFR
CONDITIONS WILL BE POSSIBLE AT HBG...MEI...AND EVEN JAN EARLY
THURSDAY MORNING. NUMEROUS SHOWERS AND STORMS CAN BE EXPECTED FOR THE
DAY ON THURSDAY WITH A FRONTAL BOUNDARY APPROACHING NORTHERN MS. IFR
CONDITIONS CAN BE EXPECTED IN THE PRESENCE OF STORMS. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  91  73  92 /  33  55  35  29
MERIDIAN      72  91  72  92 /  27  57  35  35
VICKSBURG     74  91  73  93 /  35  55  36  26
HATTIESBURG   72  91  72  93 /  23  48  27  28
NATCHEZ       74  89  73  92 /  32  45  27  21
GREENVILLE    74  89  74  93 /  49  63  34  31
GREENWOOD     73  89  74  92 /  51  66  36  32

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

DH/40
Hazardous weather outlook, Jul 9, 12:38 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT WED JUL 9 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
138 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...THIS AFTERNOON THROUGH THURSDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH ABOUT 8 PM
THIS EVENING AS DAYTIME HEATING AND A MOIST AIRMASS COMBINE TO
TRIGGER THE STORMS. FREQUENT LIGHTNING STRIKES...GUSTY WINDS UP TO 50
MPH...SMALL HAIL AND VERY HEAVY RAINS OF UP TO ONE INCH PER HOUR WILL
BE POSSIBLE AS THE STORMS DRIFT SLOWLY NORTH OR EAST. THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW FOR TONIGHT.

ON THURSDAY...THERE WILL BE A RISK FOR ISOLATED SEVERE THUNDERSTORMS INTO
THURSDAY EVENING ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA...
ESPECIALLY NORTH OF INTERSTATE 20. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO DEVELOP THURSDAY AND CONTINUE INTO THE EVENING HOURS
AS OUTFLOW BOUNDARIES AHEAD OF A WEAK COLD FRONT DROP IN FROM THE
NORTH. THE AIRMASS ACROSS THE RISK AREA WILL BECOME VERY UNSTABLE BY
EARLY THURSDAY AFTERNOON...AND SUPPORTIVE OF A FEW SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, Jul 9, 1:48 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT WED JUL 9 2008

ARZ074-075-LAZ007-MSZ018-019-034-092050-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-BOLIVAR MS-SUNFLOWER MS-
WASHINGTON MS-
248 PM CDT WED JUL 9 2008

...DEVELOPING BAND OF THUNDERSTORMS MOVING INTO THE DELTA REGION...

A BROKEN BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL AND 40 MPH WINDS WAS LOCATED FROM 3 MILES EAST OF
GUNNISON TO 7 MILES SOUTH OF CROSSETT AT 248 PM CDT...MOVING
SOUTHEAST AT 15 MPH. THESE STORMS WILL AFFECT THE CLEVELAND TO
GREENVILLE MISSISSIPPI TO WILMOT ARKANSAS AREAS THROUGH 4 PM.

VERY HEAVY RAINS UP TO ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING ARE ALSO LIKELY WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN ASHLEY...BOLIVAR...CHICOT...MOREHOUSE...SUNFLOWER AND
WASHINGTON COUNTIES...INCLUDING THE CITIES OF CROSSETT...DERMOTT...
HAMBURG...NORTH CROSSETT...ROSEDALE AND SHELBY...SHOULD MONITOR THESE
STORMS CLOSELY.

40
Special weather statement, Jul 9, 2:49 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT WED JUL 9 2008

MSZ050-051-056-057-092120-
SMITH MS-JASPER MS-NEWTON MS-SCOTT MS-
349 PM CDT WED JUL 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF HOMEWOOD AT 349 PM
CDT...MOVING NORTHEAST AT 3 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN JASPER...NEWTON...SCOTT AND SMITH COUNTIES...INCLUDING THE
CITY OF FOREST...SHOULD MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, Jul 9, 3:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT WED JUL 9 2008

MSZ055-092200-
SIMPSON MS-
418 PM CDT WED JUL 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER PINOLA AT 418 PM CDT...MOVING
NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SIMPSON COUNTY...INCLUDING THE CITIES OF MENDENHALL AND
PINOLA...SHOULD MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, Jul 9, 3:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT WED JUL 9 2008

MSZ045-092200-
NESHOBA MS-
429 PM CDT WED JUL 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF PEARL RIVER AT 429 PM
CDT...MOVING SOUTHEAST AT 3 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NESHOBA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, Jul 9, 3:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
431 PM CDT WED JUL 9 2008

MSZ032-038-092200-
CHOCTAW MS-WINSTON MS-
431 PM CDT WED JUL 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 11 MILES WEST OF LOUISVILLE AT 431 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CHOCTAW AND WINSTON COUNTIES...INCLUDING THE CITY OF
LOUISVILLE...SHOULD MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, Jul 9, 3:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT WED JUL 9 2008

MSZ033-092205-
OKTIBBEHA MS-
433 PM CDT WED JUL 9 2008

...A STRONG THUNDERSTORM OVER CENTRAL OKTIBBEHA COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER LONGVIEW AT 433 PM CDT...MOVING
EAST AT 13 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN OKTIBBEHA COUNTY...INCLUDING THE CITY OF STARKVILLE...
SHOULD MONITOR THIS STORM CLOSELY.

MME

The radar

The Jackson/Brandon,MS radar (KDGX), 86 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Neshoba

When
July 9, 3:45 PM CST to 3:47 PM CST
Where
Neshoba County, 1.81 mi NW of Hope to 0.87 mi NNW of Hope
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.770, -89.270

Golfball sized hail fell.

Thunderstorm Wind, Neshoba

When
July 9, 3:47 PM CST
Where
Neshoba County, 1.03 mi NW of Hope to 1.89 mi N of Hope
Measured
68 kt (78 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
32.759, -89.264

A mobile home was blown off its block and several trees were blown down.

Thunderstorm Wind, Leake

When
July 9, 5:00 PM CST
Where
Leake County, 1.7 mi SW of Dowell
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
32.886, -89.594

Several trees and power lines were blown down along with a tin roof blown off a house.

Thunderstorm Wind, Lowndes

When
July 9, 5:03 PM CST
Where
Lowndes County, 0.97 mi SSE of Steens to 2.5 mi SSE of Steens
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
33.557, -88.314

Several trees and power lines blown down off Gunshoot Road and near Highway 50.

Hail, Leake

When
July 9, 5:08 PM CST to 5:10 PM CST
Where
Leake County, 1.92 mi SE of Singleton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.864, -89.503

Hail, Washington

When
July 10, 3:10 PM CST
Where
Washington County, 4.29 mi W of Greenville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.406, -91.124

Thunderstorm Wind, Washington

When
July 10, 3:15 PM CST
Where
Washington County, 1.53 mi NNW of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.422, -91.055

A few trees were blown down.

Thunderstorm Wind, Neshoba

When
July 10, 3:37 PM CST
Where
Neshoba County, 2.22 mi SE of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.850, -89.150

Several tree tops were blown out and broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123418, 125902, 125903, 125904, 125905, 126339, 126340, 126342.